Clinical practice and cases in emergency medicine · 2026
Potassium Overdose in Patient with Chronic Kidney Disease on Losartan: A Case Report.
Клинический случайСтатьяНазвание и аннотация: Перевод в очереди
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Naseem Ahmed, Schoenborn Mark, Scheidler James, Barclay William Hunter, Volk Garrett
Аннотация
INTRODUCTION: Hyperkalemic emergencies can present with weakness, paralysis, sensorimotor deficits, and potentially fatal cardiac conduction abnormalities even in the absence of an elevated serum potassium. Common antihypertensive medications, such as angiotensin-converting enzyme inhibitors or angiotensin II receptor blockers, are associated with serum potassium elevations and can exacerbate hyperkalemia, especially in patients with renal impairment.
CASE REPORT: We report a 49-year-old patient who presented to the emergency department six hours following an intentional ingestion of potassium supplements totaling 600 milliequivalents (mEq). The patient also reported chronic use of ibuprofen and losartan 50 mg. Symptoms on presentation included weakness, chest pain, and shortness of breath. Initial labs revealed a potassium > 10 mEq/L which was beyond the upper limit of assay detection for metabolic testing. Calcium gluconate, insulin with dextrose, albuterol, sodium bicarbonate, calcium chloride, fluids, and furosemide were sequentially administered. Initial electrocardiogram (ECG) showed tachycardia, a widened QRS complex without discernible P waves, and non-specific ST-segment changes. Following treatment, a repeat ECG demonstrated decreased heart rate, normal axis, and a decreased QT interval. Creatinine at presentation was 1.67 mg per deciliter (patient's baseline) with repeat labs revealing a potassium of 9.6 mEq/L. Definitive treatment with placement of a central venous catheter for emergent dialysis was initiated.
CONCLUSION: This case illustrates how a patient's regularly prescribed medication may complicate the management of an acute overdose. Prompt identification of a patient's medications and supplements may expedite potentially life-saving interventions in a hyperkalemic emergency.
CASE REPORT: We report a 49-year-old patient who presented to the emergency department six hours following an intentional ingestion of potassium supplements totaling 600 milliequivalents (mEq). The patient also reported chronic use of ibuprofen and losartan 50 mg. Symptoms on presentation included weakness, chest pain, and shortness of breath. Initial labs revealed a potassium > 10 mEq/L which was beyond the upper limit of assay detection for metabolic testing. Calcium gluconate, insulin with dextrose, albuterol, sodium bicarbonate, calcium chloride, fluids, and furosemide were sequentially administered. Initial electrocardiogram (ECG) showed tachycardia, a widened QRS complex without discernible P waves, and non-specific ST-segment changes. Following treatment, a repeat ECG demonstrated decreased heart rate, normal axis, and a decreased QT interval. Creatinine at presentation was 1.67 mg per deciliter (patient's baseline) with repeat labs revealing a potassium of 9.6 mEq/L. Definitive treatment with placement of a central venous catheter for emergent dialysis was initiated.
CONCLUSION: This case illustrates how a patient's regularly prescribed medication may complicate the management of an acute overdose. Prompt identification of a patient's medications and supplements may expedite potentially life-saving interventions in a hyperkalemic emergency.